Background: To date, only a few cases of improvement of Parkinsonism in depressed patients treated with electroconvulsive therapy (ECT) have been reported. However, no functional imaging data are available to support this finding.
Objective: To describe the first observation of increase in dopamine transporter uptake after ECT.
Methods: Iodine-123 fluoropropyl-carbomethoxy-3-β-(4-iodophenyltropane) single-photon emission computed tomographic imaging was conducted in a 77-year-old depressed patient displaying symptoms of Parkinson disease (PD) before and after a series of 12 bilateral ECTs.
Results: The patient displayed improvement in PD symptoms and increase in dopamine transporter uptake after ECT.
Conclusions: Our observation suggests that the PD symptoms and decrease in striatal uptake appearing in the context of a depressive episode might warrant further attention, as they might be reversible.
From the *Laboratoire du Stress Traumatique-LST (JE 2511), Université de Toulouse, UPS; †Service de Médecine Interne Gériatrique et Gérontologie Clinique, Gerontopôle, and ‡Service de Médecine Nucléaire Purpan, Centre Hospitalier Universitaire de Toulouse, Toulouse, France.
Received for publication December 16, 2010; accepted January 21, 2011.
Reprints: Eric Bui, MD, PhD, Laboratoire du Stress Traumatique-LST (JE 2511), Université de Toulouse, UPS, Hôpital Casselardit, 170 av. de Casselardit, 31059 Toulouse Cedex 9, France (e-mail: firstname.lastname@example.org).
The authors have no conflict of interest to declare.